Loading articles...

Sudden spike in overdoses has police, mayor concerned

Last Updated Jul 30, 2017 at 9:48 pm EDT

Fentanyl-laced heroin

The startling weekend surge of overdoses on Toronto streets continues.

Since Thursday, 27 overdose cases have been reported and Toronto Police confirm four deaths are Fentanyl related.

Police believe a batch of heroin laced with Fentanyl is to blame for the deaths

The spike in overdoses prompted police to issue a public safety alert on Saturday.

“It’s still too early at this point to determine which of the overdoses was directly related to Fentanyl or contaminated drugs,” said Const. Craig Brister. “We’re asking the public at this time if you are going to handle these drugs to exercise extreme caution.”

University of Toronto Toxicology professor Michelle Arnot says if you’re using certain drugs in Toronto right now, it’s a game of Russian roulette.

“I’ve been talking about Fentanyl and unnecessary deaths associated with Fentanyl for eight years,” said Arnot. “I think that the people who are putting Fentanyl and Carfentanyl into the drug market, they’re playing a strategic and manipulative game of poker. Everyone else is playing 51 pickup.”

Mayor John Tory says he’s “extremely concerned” about the number of overdoses.

“Every one of these overdoses is a tragedy and each loss of a life has a devastating impact on families, friends and the community as a whole,” he said in a statement released Sunday.

“As these recent sad events demonstrate, this remains a significant challenge and we will continue to work with Toronto Public Health, the Toronto Police Service, other governments and other agencies to help people and prevent future deaths.”

Leigh Chapman of the Toronto Harm Reduction Alliance says one thing that can be done immediately would be to mandate all first responders, not just paramedics, to start carrying naloxone to reverse the effects of an overdose.

“These are preventable deaths. These are entirely preventable,” she tells CityNews.

“If people are getting trained in CPR, they should be trained in naloxone and be able to administer it. And certainly first responders need to be able to carry and administer it. Otherwise they shouldn’t be first responders.”